Does salmeterol (Serevent) (known as Advair when combined with the steroid fluticasone) cause paradoxical bronchoconstriction? A trial conducted three years ago suggested it did, but has yet to see the light of day. Why is that?
Salmetrol is compared to Serevent and Advair. Paradoxical bronchoconstriction is a rare complication of bronchodilator therapy. Although theories have been proposed about components of albuterol solutions and preservatives as causative agents, the true mechanism of the phenomenon remains unknown. See here.
Glaxo Smith Kline tried to bury the findings. Did it also deceive the FDA by muddling up the figures from the trial, omitting the more damning data?.
Incredibly an article/editorial in the Lancet says that there is no pressure from the FDA.
In 1996 the company conducted a trial comparing salmeterol to a placebo. The results have never been published.
The Salmeterol Multicenter Asthma Research Trial (SMART) was designed to study 60 000 asthma patients to either salmeterol or a placebo. The study duration was 28 weeks, with patients examined about every 4 weeks. Investigators were also asked to report (but not actively seek out) any serious adverse event that occurred within 6 months after the patient completed the trial.
The primary outcome was combined respiratory-related deaths and life-threatening experiences; secondary outcomes included asthma-related deaths, asthma-related deaths or life-threatening experiences, and all-cause deaths.
GSK submitted its SMART data at a 2003 meeting of the American College of Chest Physicians. Based on the interim data, on Aug 11, 2003, the FDA modified the labelling for both Serevent and Advair to include a black box warning of a “small but significant increase in asthma-related deaths”.
In July of 2005 the Advisory Committee meeting asked that the company add to its label for both Serevent and Advair that those who used either would be encouraged to also use an inhaled corticosteroid use.
The SMART study was terminated nearly three years ago. Why the delay in publication?